ARMY veteran Zen Spokes has learnt to live with intense physical pain after serving his country.
The 31-year-old suffers from rheumatoid arthritis which has left his fingers bent and twisted and makes movement difficult.
Mr Spokes started getting the painful symptoms of arthritis a few years after his discharge from army service as a driver in East Timor.
He believes his condition is linked to the anti-malarial medication prescribed to soldiers during the campaign.
“At it’s worst it feels like someone is stabbing you in every joint,” Mr Spokes said.
He joined the military at 18 and served for three years in Timor where he was under orders to take doxycycline.
In the final weeks he was prescribed mefloquine, also known as Lariam, which has reported serious side effects including potentially long-term mental health problems such as depression, hallucinations and anxiety.
It is also associated with neurological side effects such as poor balance, seizures and ringing in the ears.
Mr Spokes is a great believer in mindfulness and positive thinking, and has dedicated himself to playing the didgeridoo.
It is a far cry from times when he has suffered from deep depression and suicidal.
He recently returned for a tour of Timor Leste as part of the Timor Awakening program, run by Catholic army chaplain Deacon Gary Stone and the Veterans Care Association.
“It was a great experience. Everywhere we travelled across Timor people waved at our convoy. They were very friendly,” he said.
“It was recognition for what we had done. That counts.”
However during his return to East Timor, Mr Spokes said he also relived painful thoughts.
As a former military driver, travelling along notoriously dangerous stretches of road triggered memories of shocking accidents he had witnessed.
“I just went quiet. I withdrew from the others, and from conversations. That’s how I dealt with it,” he said.
It is now more than a decade since Mr Spokes left the military.
He found the adjustment to civilian life difficult, and this was exacerbated when the arthritic pain set in.
After years of heavy pain medication, Mr Spokes decided “to go cold turkey”.
“I was on 20 tablets a day. It was treatment for pain that felt like a knife going through you,” he said.
He said he was depressed, and physically and emotionally numb – signs of post-traumatic stress disorder.
About two years ago he admits he was close to suicide.
“But I pulled away. Deeply, I didn’t want that,” Mr Spokes said.
He receives a Centrelink pension, but is hopeful that the Department of Veterans’ Affairs will one day acknowledge his condition, allowing him to qualify as a military pensioner.
Mr Spokes said he was getting on with the ups and downs of veteran life.
He said mindfulness, a form of self-awareness, allows him to cope with difficult and painful thoughts, as well as his physical pain.
As well as being part of the one-year Timor Awakening program, Mr Spokes attends the veterans rehabilitation program Mates4Mates, conducting mindfulness training for other veterans.
The Australian Defence Force confirmed both doxyclycline and mefloquine were used by deployed troops in Timor to protect them against malaria – part of a duty of care.
The Department of Veterans’ Affairs said neither of these two drugs were listed as risk factors causing rheumatoid arthritis, however DVAQ did recognise mefloquine as being associated with several health conditions that applied to treatment and compensation claims.
Mefloquine, or anti-malarial medication more generally, is currently listed as a factor for 13 conditions. Anxiety disorder was recently added to this list.
By Mark Bowling